Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

Invertibility of random matrices: Unitary and orthogonal perturbations


Authors: Mark Rudelson and Roman Vershynin
Journal: J. Amer. Math. Soc. 27 (2014), 293-338
MSC (2010): Primary 60B20
DOI: https://doi.org/10.1090/S0894-0347-2013-00771-7
Published electronically: May 8, 2013
MathSciNet review: 3164983
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that a perturbation of any fixed square matrix $ D$ by a random unitary matrix is well invertible with high probability. A similar result holds for perturbations by random orthogonal matrices; the only notable exception is when $ D$ is close to orthogonal. As an application, these results completely eliminate a hard-to-check condition from the Single Ring Theorem by Guionnet, Krishnapur, and Zeitouni.


References [Enhancements On Off] (What's this?)

  • [1] Ju. A. Brudnyĭ and M. I. Ganzburg, A certain extremal problem for polynomials in $ n$ variables, Izv. Akad. Nauk SSSR Ser. Mat. 37 (1973), 344-355 (Russian). MR 0352825 (50 #5311)
  • [2] Yu. A. Brudnyi and M. I. Ganzburg, On the exact inequality for polynomials of many variables. In: Proceedings of 7th Winter Meeting on Function Theory and Functional Analysis, Drogobych, 1974. Moscow, 1976, pp. 118-123 (Russian).
  • [3] Persi Diaconis and Laurent Saloff-Coste, Bounds for Kac's master equation, Comm. Math. Phys. 209 (2000), no. 3, 729-755. MR 1743614 (2002e:60107), https://doi.org/10.1007/s002200050036
  • [4] László Erdős, Benjamin Schlein, and Horng-Tzer Yau, Local semicircle law and complete delocalization for Wigner random matrices, Comm. Math. Phys. 287 (2009), no. 2, 641-655. MR 2481753 (2010f:60018), https://doi.org/10.1007/s00220-008-0636-9
  • [5] László Erdős, Benjamin Schlein, and Horng-Tzer Yau, Wegner estimate and level repulsion for Wigner random matrices, Int. Math. Res. Not. IMRN 3 (2010), 436-479. MR 2587574 (2011h:60016), https://doi.org/10.1093/imrn/rnp136
  • [6] Joshua Feinberg and A. Zee, Non-Gaussian non-Hermitian random matrix theory: phase transition and addition formalism, Nuclear Phys. B 501 (1997), no. 3, 643-669. MR 1477381 (98k:82091), https://doi.org/10.1016/S0550-3213(97)00419-7
  • [7] M. I. Ganzburg, Polynomial inequalities on measurable sets and their applications, Constr. Approx. 17 (2001), no. 2, 275-306. MR 1814358 (2002d:26017), https://doi.org/10.1007/s003650010020
  • [8] Michael I. Ganzburg, Polynomial inequalities on measurable sets and their applications. II. Weighted measures, J. Approx. Theory 106 (2000), no. 1, 77-109. MR 1778070 (2002d:26018), https://doi.org/10.1006/jath.2000.3484
  • [9] Friedrich Götze and Alexander Tikhomirov, The circular law for random matrices, Ann. Probab. 38 (2010), no. 4, 1444-1491. MR 2663633 (2012a:60011), https://doi.org/10.1214/09-AOP522
  • [10] Alice Guionnet, Manjunath Krishnapur, and Ofer Zeitouni, The single ring theorem, Ann. of Math. (2) 174 (2011), no. 2, 1189-1217. MR 2831116, https://doi.org/10.4007/annals.2011.174.2.10
  • [11] Alice Guionnet and Ofer Zeitouni, Support convergence in the single ring theorem, Probab. Theory Related Fields 154 (2012), no. 3-4, 661-675. MR 3000558, https://doi.org/10.1007/s00440-011-0380-5
  • [12] Uffe Haagerup and Flemming Larsen, Brown's spectral distribution measure for $ R$-diagonal elements in finite von Neumann algebras, J. Funct. Anal. 176 (2000), no. 2, 331-367. MR 1784419 (2001i:46106), https://doi.org/10.1006/jfan.2000.3610
  • [13] Michel Ledoux and Michel Talagrand, Probability in Banach spaces, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 23, Springer-Verlag, Berlin, 1991. Isoperimetry and processes. MR 1102015 (93c:60001)
  • [14] Hoi H. Nguyen, On the least singular value of random symmetric matrices, Electron. J. Probab. 17 (2012), no. 53, 19. MR 2955045, https://doi.org/10.1214/EJP.v17-2165
  • [15] Mark Rudelson, Invertibility of random matrices: norm of the inverse, Ann. of Math. (2) 168 (2008), no. 2, 575-600. MR 2434885 (2010f:46021), https://doi.org/10.4007/annals.2008.168.575
  • [16] Mark Rudelson and Roman Vershynin, The Littlewood-Offord problem and invertibility of random matrices, Adv. Math. 218 (2008), no. 2, 600-633. MR 2407948 (2010g:60048), https://doi.org/10.1016/j.aim.2008.01.010
  • [17] Mark Rudelson and Roman Vershynin, Non-asymptotic theory of random matrices: extreme singular values, Proceedings of the International Congress of Mathematicians. Volume III, Hindustan Book Agency, New Delhi, 2010, pp. 1576-1602. MR 2827856 (2012g:60016)
  • [18] Terence Tao and Van H. Vu, Inverse Littlewood-Offord theorems and the condition number of random discrete matrices, Ann. of Math. (2) 169 (2009), no. 2, 595-632. MR 2480613 (2010j:60110), https://doi.org/10.4007/annals.2009.169.595
  • [19] Terence Tao and Van Vu, Random matrices: the distribution of the smallest singular values, Geom. Funct. Anal. 20 (2010), no. 1, 260-297. MR 2647142 (2011m:60020), https://doi.org/10.1007/s00039-010-0057-8
  • [20] Terence Tao and Van Vu, Random matrices: universality of ESDs and the circular law, Ann. Probab. 38 (2010), no. 5, 2023-2065. With an appendix by Manjunath Krishnapur. MR 2722794 (2011e:60017), https://doi.org/10.1214/10-AOP534
  • [21] Terence Tao and Van Vu, Random matrices: universality of local eigenvalue statistics, Acta Math. 206 (2011), no. 1, 127-204. MR 2784665 (2012d:60016), https://doi.org/10.1007/s11511-011-0061-3
  • [22] Roman Vershynin, Introduction to the non-asymptotic analysis of random matrices, Compressed sensing, Cambridge Univ. Press, Cambridge, 2012, pp. 210-268. MR 2963170
  • [23] R. Vershynin, Invertibility of symmetric random matrices, arXiv:1102.0300v4, Random Structures and Algorithms, to appear.
  • [24] O. Zeitouni, personal communication.

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2010): 60B20

Retrieve articles in all journals with MSC (2010): 60B20


Additional Information

Mark Rudelson
Affiliation: Department of Mathematics, University of Michigan, 530 Church Street, Ann Arbor, Michigan 48109
Email: rudelson@umich.edu

Roman Vershynin
Affiliation: Department of Mathematics, University of Michigan, 530 Church Street, Ann Arbor, Michigan 48109
Email: romanv@umich.edu

DOI: https://doi.org/10.1090/S0894-0347-2013-00771-7
Received by editor(s): June 22, 2012
Received by editor(s) in revised form: January 30, 2013
Published electronically: May 8, 2013
Additional Notes: The first author was partially supported by NSF grant DMS 1161372
The second author was partially supported by NSF grant DMS 1001829.
Dedicated: In memory of Joram Lindenstrauss
Article copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society